Floppy Iris Syndrome

Floppy Iris Syndrome is a topic covered in the 5-Minute Clinical Consult.

To view the entire topic, please or purchase a subscription.

Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:

Medicine Central

-- The first section of this topic is shown below --

Basics

Description

  • Intraoperative floppy iris syndrome (IFIS), a potential complication of cataract removal surgery, was first reported in 2005 and is thought to be mediated by atrophy of the iris dilator muscle (1).
    • Atrophy results from the use of some medications, particularly of the α-blocker tamsulosin.
  • IFIS is distinguished by the intraoperative triad of flaccid iris billowing, progressive miosis, and iris prolapse through surgical incisions.
  • The use of α-blockers, typically indicated for treatment of benign prostatic hyperplasia (BPH), is most likely to increase the risk of IFIS (1).
  • Age is a common risk factor for BPH, prompting consideration for the use of α-blockers, and for the development of cataracts, prompting consideration for surgery, those combinations thereby raising the risk for IFIS (1).

Epidemiology

Incidence
  • 0.5–2% of all cataract surgeries (1)
  • Incidence of 60% among patients who are taking or who ever took tamsulosin (1)
  • Occurs intraoperatively in 43–87% of patients who have ever taken tamsulosin

Prevalence
9 times more prevalent among males (2)

Etiology and Pathophysiology

  • Hypothesized that α-blockers antagonize α-adrenergic receptors on the iris dilator muscle, leading to disuse atrophy and impaired mydriasis, setting the stage for iris dysfunction during cataract surgery
    • Persistent inhibition of the iris dilator muscle, for example, by an α-blocker, results in the muscle’s atrophy (1).
    • Atrophy causes loss of initial mydriasis during cataract surgery, subsequent iris billowing, potentially iris prolapse through surgical incisions (1).
  • Use of autonomic drugs, such as α-blockers, is also associated with ocular anatomic changes affecting the iris and predisposing patients to IFIS (3).
  • Effects of such medications on iris atrophy and/or anatomic changes can persist long after the implicated drug is discontinued (3).

Genetics
No known genetic predisposition for IFIS

Risk Factors

  • Hypertension, but unclear if due to hypertension itself or the use of antihypertensive medications (4)
  • Use of certain medications and/or supplements
    • Tamsulosin
    • Other α-receptor antagonists, including terazosin, doxazosin, alfuzosin, prazosin, and indoramin
    • β-receptor blockers, including labetalol
    • Such antipsychotics as chlorpromazine, zuclopenthixol, and risperidone
    • Antidepressants, such as mianserin
    • Finasteride
    • Health supplements, notably saw palmetto
  • Other predisposing factors
    • Selection of cataract incision site and intraoperative wound construction
    • Inadequate iris tonicity
    • Convex iris configuration
    • Small pupil size. A dilated preoperative pupil size of 7 mm or less increases the risk for IFIS, even in the absence of α-blocker use.
    • Shallow anterior chamber
ALERT
  • Patient use of tamsulosin, among other α-blockers, is associated with a significant increase in the risk for the development of IFIS (1).
  • Primary care physicians, mindful of a 2007 study that showed that 96.8% of primary care physicians surveyed in the United Kingdom were unaware of IFIS, should take the risk of IFIS into account when prescribing α-blockers, inquire about cataract history, advise patients to inform ophthalmologists of the use of α-blockers (5).
  • Despite attempts to educate physicians by the American College of Physicians and the American Academy of Family Physicians, a small 2014 San Francisco study indicated that 90.1% of respondents failed to ask patients about cataract symptoms before starting an α-blocker (5).

General Prevention

  • Offer patients a complete ophthalmologic assessment prior to starting an α-blocker.
  • Give consideration to identification of cataracts and to surgical removal prior to starting α-blocker.
  • Suspend use of α-blockers prior to surgery.
    • Such discontinuation is not always effective, as any prior use of tamsulosin can still predispose those patients to IFIS (3).
    • Discontinuing α-blockers can also cause urinary retention, which may be exacerbated during surgery (3).
  • Use of preoperative atropine is controversial, as evidence is lacking that it reduces the risk of iris prolapse (1).

Commonly Associated Conditions

None

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Floppy Iris Syndrome ID - 816075 ED - Baldor,Robert A, ED - Domino,Frank J, ED - Golding,Jeremy, ED - Stephens,Mark B, BT - 5-Minute Clinical Consult, Updating UR - https://im.unboundmedicine.com/medicine/view/5-Minute-Clinical-Consult/816075/all/Floppy_Iris_Syndrome PB - Wolters Kluwer ET - 27 DB - Medicine Central DP - Unbound Medicine ER -